Distributional properties of exponential functionals of Lévy processes

Alexey Kuznetsov (York University)
Juan Carlos Pardo (CIMAT, A.C.)
Mladen Savov (University of Oxford)


We study the distribution of the exponential functional $I(\xi,\eta)=\int_0^{\infty} \exp(\xi_{t-}) d \eta_t$, where $\xi$ and $\eta$ are independent Lévy processes. In the general setting, using the theory of Markov processes and Schwartz distributions, we prove that the law of this exponential functional satisfies an integral equation, which generalizes Proposition 2.1 in \cite{CPY}. In the special case when $\eta$ is a Brownian motion  with drift, we show that this integral equation leads to an important functional equation for the Mellin transform of $I(\xi,\eta)$, which proves to be a very useful tool for studying the distributional properties of this random variable. For general Lévy process $\xi$ ($\eta$ being Brownian motion with drift) we prove that the exponential functional has a smooth density on $\mathbb{R} \setminus \{0\}$, but surprisingly the second derivative at zero may fail to exist. Under the additional assumption that $\xi$ has some positive exponential moments we establish an asymptotic behaviour of $\mathbb{P}(I(\xi,\eta)>x)$ as $x\to +\infty$,  and under similar assumptions on the negative exponential moments of $\xi$ we obtain a precise asymptotic expansion of the density of $I(\xi,\eta)$ as $x\to 0$. Under further assumptions on the Lévy process $\xi$ one is able to prove much stronger results about the  density of the exponential functional and we illustrate some of the ideas and techniques for the case when $\xi$ has hyper-exponential jumps.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1-35

Publication Date: January 25, 2012

DOI: 10.1214/EJP.v17-1755


  1. D. Bankovsky and A. Sly. Exact conditions for no ruin for the generalised Ornstein-Uhlenbeck process. Stochastic Process. Appl., 119, (2009), 2544--2562. Math. Review 2532212
  2. P.T. Bateman and H.G. Diamond. Analytic number theory: an introductory course. World Scientific Publishing Co. Pte. Ltd., Singapore, (2004). Math. Review 2111739
  3. J. Bertoin. Lévy processes. Cambridge University Press, Cambridge, (1996). Math. Review 1406564
  4. J. Bertoin. Random fragmentation and coagulation processes. Cambridge University Press, Cambridge, (2006). Math. Review 2253162
  5. J. Bertoin, A. Lindner and R. Maller. On continuity properties of the law of integrals of Lévy processes. Séminaire de probabilités XLI, 1934, (2008), 137--159. Math. Review 2483729
  6. J, Bertoin and M. Yor. Exponential functionals of Lévy processes. Probab. Surv., 2, (2005), 191--212. Math. Review 2178044
  7. N. Cai. On first passage times of a hyper-exponential jump diffusion process. Oper. Res. Lett., 37, (2009), 127--134. Math. Review 2502042
  8. N. Cai and S.G. Kou. Pricing Asian options under a general jump diffusion model. To appear in Operations Research, (2010). Math. Review number not available.
  9. P. Carmona, F. Petit and M. Yor. On the distribution and asymptotic results for exponential functionals of Lévy processes. Exponential functionals and principal values related to Brownian motion, Bibl. Rev. Mat. Iberoamericana 73--130, Rev. Mat. Iberoamericana, Madrid, (1997). Math. Review 1648657
  10. D. Dufresne. The distribution of a perpetuity, with application to risk theory and pension funding. Scand. Actuar. J., 9, (1990), 39--79. Math. Review 1129194
  11. A. Erdelyi, W. Magnus, F. Oberhettinger, F.G. Tricomi Higher transcendental functions. Vols. I, II. Based, in part, on notes left by Harry Bateman. McGraw-Hill Book Company, Inc., New York-Toronto-London, (1953). Math. Review 0058756
  12. P. Erdős. On the smoothness properties of Bernoulli convolutions. Amer. J. Math., 62, (1940), 180--186. Math. Review 0000858
  13. K.B. Erickson and R. Maller. Generalised Ornstein-Uhlenbeck processes and the convergence of Lévy integrals. Séminaire de Probabilités XXXVIII, 1857, (2005), 70--94. Math. Review 2126967
  14. H.K. Gjessing and J. Paulsen. Present value distributions with applications to ruin theory. Stochastic Process. Appl., 71, (1997), 123--144. Math. Review 1480643
  15. C.M. Goldie. Implicit renewal theory and tails of solutions of random equations. Ann. Appl. Probab., 1, (1991), 126--166. Math. Review 1097468
  16. I. S. Gradshteyn and I. M. Ryzhik. Table of integrals, series and products. Academic Press, 7 edition, (2007). Math. Review 2360010
  17. C. Klüppelberg, A. Lindner and R. Maller. A continuous time GARCH process driven by Lévy process: stationarity and second order bahaviour. J. Appl. Probab., 41, (2004), 601--622. Math. Review 2074811
  18. H. Kondo, M. Maejima and K.I. Sato. Some properties of exponential integrals of Lévy processes and examples. Electron. Comm. Probab., 11, (2006), 291--303. Math. Review 2266719
  19. A. Kuznetsov. On the distribution of exponential functionals for Lévy processes with jumps of rational transform. To appear in Stochastic Process. Appl., (2011). Math. Review number not available.
  20. A. Kuznetsov, A.E. Kyprianou and J.C. Pardo. Meromorphic Lévy processes and their fluctuation identities. To appear in Annals of Applied Probability, (2011). Math. Review number not available.
  21. A. Kuznetsov and J.C. Pardo. Fluctuations of stable processes and exponential functionals of hypergeometric Lévy processes. Submitted (2011). Math. Review number not available.
  22. A.E. Kyprianou and J.C. Pardo. Continuous-state branching processes and self-similarity. J. Appl. Probab., 45, (2008), 1140--1160. Math. Review 2484167
  23. A.E. Kyprianou. Introductory Lectures on Fluctuations of Lévy Processes with Applications, Springer, (2006). Math. Review 2250061
  24. J. Lamperti. Semi-stable Markov processes. I. Z. Wahrscheinlichkeitstheorie und Verw. Gebiete, 22, (1972), 205--225. Math. Review 0307358
  25. A. Lindner and R. Maller. Lévy integrals and the stationarity of generalised Ornstein-Uhlenbeck processes. Stochastic Process. Appl., 115, (2005), 1701--1722. Math. Review 2165340
  26. A. Lindner and K.I. Sato. Continuity properties and infinite divisibility of stationary distributions of some generalized Ornstein-Uhlenbeck processes. Ann. Probab., 37, (2009), 250--274. Math. Review 2489165
  27. K. Maulik and B. Zwart. Tail asymptotics for exponential functionals of Lévy processes. Stochastic Processes Appl. 116, \rm (2006), 156--177. Math. Review 2197972
  28. J.C. Pardo, V. Rivero and K. van Schaik. On the density of exponential funcionals of Lévy processes. Submitted, (2011). Math. Review number not available.
  29. P. Patie. Exponential functionals of a new family of Lévy processes and self-similar continuous state branching processes with immigration. Bull. Sci. Math., 133, (2009), 355--382. Math. Review 2532690
  30. J. Paulsen. Risk theory in a stochastic economic environment. Stochastic Process. Appl., 46, (1993), 327--361. Math. Review 1226415
  31. V. Rivero. Recurrent extensions of self-similar Markov processes and Cramér's condition. Bernoulli, 11, (2005), 471--509. Math. Review 2146891
  32. V. Rivero. Recurrent extensions of self-similar Markov processes and Cramér's condition. II. Bernoulli, 13, (2007), 1053--1070. Math. Review 2364226
  33. V. Rivero. Tail asymptotics for exponential functionals of Lévy processes: the convolution equivalent case. Submitted, arXiv:0905.2401, (2009). Math. Review number not available.
  34. A. Shiryaev. Veroyatnost. Nauka, Moscow, (1980). Math. Review 0609521
  35. M. Yor. Exponential functionals of Brownian motion and related processes. Springer Finance, Springer-Verlag, Berlin, (2001). Math. Review 1854494

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.